Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Topeka, KS

August 26, 2003Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 2003, 2:19 PM CDT for Nemaha County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 2:19 PM CDT (19:19 UTC)
Expired
Aug 26, 2003, 3:00 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Nemaha County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 261919
SVRTOP
KSC131-262000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
219 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 300 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CORNING...OR ABOUT 27
  MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  GOFF
  WETMORE
  SABETHA

AT 216 PM...TREE BRANCHES WERE REPORTED DOWN IN CORNING.

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3975 9608 3955 9609 3958 9581 3991 9580

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:57 AM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Aug 26, 2:57 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
257 AM CDT TUE AUG 26 2003

MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES
NEARLY ALL PERIODS.

00Z UPPER AIR ANALYSIS HAD 100KT JET AHEAD OF UPPER LOW ENTERING
SOUTHERN BRITISH COLUMBIA THEN EAST CROSS THE SOUTHERN PROVINCES.
500MB HIGH HAD ORIENTED ITSELF FARTHER EAST OVER WESTERN KENTUCKY
WITH SOUTH TO SOUTHWESTERLY FLOW THE RULE IN THE MID AND UPPER
LAYERS. 700MB LEVEL HAD 3-6C DEWPOINTS FROM CENTRAL TEXAS INTO
CENTRAL KANSAS WITH 9C TEMPS AT KOUN AND KFWD. WEAK 850MB TROF WAS
LOCATED FROM WESTERN MINNESOTA TO SOUTHWESTERN NEBRASKA. 07Z SURFACE
DATA INDICATING TWO WEAK TROFS UPSTREAM...ONE ACROSS SOUTHERN SOUTH
DAKOTA AND ANOTHER IN CENTRAL NEBRASKA WHERE CONVECTION PERSISTS
EARLY THIS MORNING.

RELATIVE COOL AND MOIST MID LEVEL AIRMASS TO REMAIN OVER THE AREA
TODAY AS SURFACE TROF SINKS SOUTH INTO NORTHERN KANSAS. STRONG
DAYTIME HEATING SHOULD ALLOW CONVECTIVE TEMPS TO BE REACHED. THIS
WAS ENOUGH FOR A FEW STORMS TO DEVELOP IN EASTERN KANSAS YESTERDAY
AND ADDED BOUNDARY SHOULD AID IN MORE WIDESPREAD DEVELOPMENT. WILL
GO WITH SLIGHT PRECIP CHANCES THIS AFTERNOON AND INTO TONIGHT THOUGH
THE ETA LOOKS OVERDONE ON LIFT WITH LIMITED CONVERGENCE. LOWER
LEVELS LOOK TO BE A TOUCH COOLER THAN MONDAY PARTICULARLY BEHIND THE
BOUNDARY IN THE NORTHWESTERN ZONES.

WESTERLIES TO BEGIN A SOUTHWARD PUSH WEDNESDAY AS THE UPPER LOW
WEAKENS AND CROSSES THE ROCKIES. SURFACE PRESSURES TO FALL SOME 8MB
OVER THE NORTHERN HIGH PLAINS AND DRAG THE WEAK BOUNDARY NORTH OUT
OF THE AREA. ALTHOUGH ANOTHER HOT DAY SHOULD PROVIDE FOR SOME
INSTABILITY AND PERHAPS AN ISOLATED STORM HERE AND THERE...WILL KEEP
PRECIP MENTION LIMITED TO THE NORTHEASTERN ZONES WHERE THE BOUNDARY
COULD REMAIN IN THE AFTERNOON. HIGH TEMPS SHOULD AGAIN BE AROUND THE
CENTURY MARK.

COLD FRONT ASSOCIATED WITH THE UPPER WAVE TO ENTER NORTHERN KANSAS
LATE THURSDAY AND PUSH THROUGH BY LATE FRIDAY. ADDED A FEW DEGREES
TO THURSDAY/S HIGHS WITH STRONG PRE-FRONTAL WARMING A POSSIBILITY
/AS SEEN LAST THURSDAY/. ALSO ADDED SLIGHT POPS TO THE NORTHWESTERN
ZONES THURSDAY AFTERNOON WHICH MESHES WELL WITH SURROUNDING
OFFICES. GFS INDICATING A SECONDARY UPPER WAVE ROTATING THROUGH THE
REGION SATURDAY BUT CONFIDENCE IN ITS SOLUTIONS AT THIS RANGE OF
LATE IS NOT HIGH.

.TOP...NONE.

65
Hazardous weather outlook, Aug 26, 12:07 PM CDT, 2 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. SOME LARGE
HAIL IS ALSO POSSIBLE.

AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY OVER NORTHEAST KANSAS AND OVER
MOST AREAS FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT.

HEAT INDICES DURING THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY
ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:05 PM CDTSevere Thunderstorm WarningTOPWashington25 min
Aug 26, 4:49 PM CDTSevere Thunderstorm WarningTOPRepublic41 min
Aug 26, 5:35 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson40 min
Aug 26, 5:48 PM CDTSevere Thunderstorm WarningTOPOttawa42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.